Ohio, 2025

Flash Flooding in Ohio, July 9, 2025

July 9, 2025 · NWS PBZ · 3 events in 2 counties and zones

9 inches across far southwestern Pennsylvania and northern West Virginia. 500-1000 J/kg of MUCAPE and 20 knots of cloud bearing flow supported thunderstorms producing heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave trough supported a swath of heavy rain along a PWAT gradient with values as high as 1.9 inches across far southwestern Pennsylvania and northern West Virginia. 500-1000 J/kg of MUCAPE and 20 knots of cloud bearing flow supported thunderstorms producing heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 1:59 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 9, 1:59 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
259 PM EDT Wed Jul 9 2025

.SYNOPSIS...
A typical warm and moist summer airmass will remain in place
this week and allow scattered afternoon and evening
thunderstorms to develop over the Upper Ohio River Valley each
day. Thunderstorm chances will be a bit higher this weekend as a
weak cold front sags into the area from the Great Lakes.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
KEY MESSAGES:

- Thunderstorms along and south of I-70 corridor
- Severe threat mostly south of forecast area
---------------------------------------------------------------

Surface boundary in West Virginia with weak baroclinic zone to
the north supporting mid to high clouds over much of the area.
Thunderstorms have been confined to area mainly south of
forecast area in West Virginia with stratiform rain region
extending area along and south of I-70. Not much instability to
work with but there are a couple of showers and thunderstorms
north of the MCS in West Virginia and those will produce very
localized heavy rainfall. Despite Corfidi Vectors of 15-20 knots
they have been slow moving.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- Weak troughs moving along northern edge of subtropical high
  will support scattered diurnal thunderstorm development
- Low probability of severe and flash flooding at any one point but
  a couple spots could see significant weather each day
- Temperatures a bit above normal with a gradual warming trend
  peaking out on Saturday around 90F
----------------------------------------------------------------

Upper High Centered over Southwestern US as it often does in
summer with subtropical ridge over the southern part of CONUS.
Westerlies continue to stay over the northern states with a
tendency for troughing over the Great Lakes. This results in a
seasonably moist and unstable airmass with daily rounds of
diurnal thunderstorms that will be poorly organized with weak
shear. In fact Corfidi upstream MCS motion vectors become light
and variable for the rest of the weak so expect slow moving
storms that will produce heavy rainfall. Preciptable Water
values around 1.5" will not be excessive but will be high enough
to support locally heavy rain given the slow storm motions.

Mid levels become a lot drier tomorrow so a bit more DCAPE in
profiles and a slightly higher potential for wet microbursts on
Thursday.

Overall not much organization for the thunderstorms and
coveraged will be scattered with very sparse coverage of heavy
rainfall and damaging winds each day. A difficult situation to
message because it is likely that only 1-2 locations each day
are impacted by significant weather. Many spots will be dry each
day and it is difficult more than 6-12 hours in advance to get
your arms around where the chances for impacts will be higher.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Weak front brings better chance of thunderstorms Sunday
- Not much cooling with temperatures remaining about 5 degrees
  above normal
-------------------------------------------------------------------

Not a lot of change to the pattern and even with weak summer
flow regime a good bit of spread on the timing and intensity of
weak troughs drifting through the Ohio Valley and Great Lakes
areas.

Looks like best shot for a weak front to enhance
thunderstorm chances will be on Sunday. NCAR AI severe
probabilities based on ECMWFE are highest on Sunday and that
seems reasonable. Would also be a higher threat of heavy rain
and flash flooding that day as Precipitable Water values
increase from about 1.5" to the 1.75-2.00" range.

Pattern for Monday thru Wednesday becomes a bit more complex
and uncertain as we could see a series of weak trough/ridge
couplets. Certainly could be a dry day or two in that time range
but not much confidence at this time.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Convective development across northern West Virginia has
overachieved this afternoon so far. Impacts to our terminals
from this should be tied to only MGW as stratiform rain/more
stable nature to the development has shed farther off to the
north. So have included a TEMPO down to IFR in TSRA for MGW
while this batch passes nearby and the rest of the sites (save
perhaps some light rain at LBE) should hold dry with a mid-level
cloud deck and light southwest wind. Following sunset, the
probability for precipitation decreases.

Some fog development is again likely tonight with light to calm
wind and elevated surface moisture. Hi res probability favors
similar development to Tuesday night, especially where rain
falls today, with persistence in a relatively unchanged airmass
bringing elevated chances for 1/4SM vis to 50-60% at MGW, LBE,
HLG, and ZZV. Other sites are less probable to see restrictions
but lesser chances do extend into PIT/AGC.

Additional convection is expected on Thursday after 17-18z and
will take on a scattered nature. Timing will be difficult to pin
down with development potentially off of the lake breeze
initially and then cold pools driving further initiation. Any
showers/storms could bring brief heavy rainfall and gusty wind.
Have included a PROB30 at PIT for now and will continue
evaluating as the timeframe becomes included in the rest of the
TAF sites.

Outlook...
A weakly forced but warm/humid environment is favored through
the end of the week that will allow for intermittent periods of
showers/thunderstorms; confidence is likely to be lower on
timing various rounds of precipitation as well as the resultant
cig/vis impact they could have during the morning hours.

More significant upper level and surface boundary movement appears
to arrive over the weekend that will create a more focused and
better timed period for convection and restriction development.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...MLB
Hazardous weather outlook, Jul 9, 1:11 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
211 PM EDT Wed Jul 9 2025

WVZ510>514-101815-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
211 PM EDT Wed Jul 9 2025

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered afternoon and evening thunderstorms into the weekend will
be slow moving and locally heavy rainfall and damaging winds are
possible each day. Just a few locations are expected to be impacted
by significant weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509-101815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
211 PM EDT Wed Jul 9 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered afternoon and evening thunderstorms into the weekend will
be slow moving and locally heavy rainfall and damaging winds are
possible each day. Just a few locations are expected to be impacted
by significant weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Craven

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
July 9, 2:48 PM EST to 5:30 PM EST
Where
Harrison County, 0.61 mi N of East Cadiz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.309, -80.952

Report of water covering the road.

Flash Flood, Harrison

When
July 9, 2:50 PM EST to 6:00 PM EST
Where
Harrison County, 0.34 mi W of Blairmont to 0.58 mi S of Unionvale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.250, -80.906

Report of water across the road.

Flash Flood, Tuscarawas

When
July 9, 5:46 PM EST to 7:09 PM EST
Where
Tuscarawas County, 1.71 mi NNW of Dover to 1.35 mi NNW of Dover
Cause
Heavy Rain
Reported by
Public
Coordinates
40.544, -81.478

Report and video showing water over North Crater Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271358, 1271542, 1271546.